Serotonin Syndrome Induced by Combined Use of Tramadol and Escitalopram: A Case Report

Andrea Caamano, Rajib Din, Ahmad Eter

Abstract


Serotonin syndrome is a potentially fatal increase in serotonergic activity in both the central nervous system and peripheral nervous system. The etiology can vary from therapeutic drug use, deliberate overdose or drug interactions that all lead to an increase in serotonin activity. There are a number of drugs from different classes that can cause serotonin syndrome either alone at high doses or when combined. We present here a case of a 74-year-old Caucasian female that presented to the emergency room with altered mental status, tachypnea, tachycardia and agitation. She reported taking her usual escitalopram as well as tramadol given to her by a friend to alleviate a headache. She was found tachycardic with a fever of 102.9 °F. She very quickly became combative and had to be sedated and intubated. Laboratory test results were remarkable for severe rhabdomyolysis for which she was treated aggressively with hydration. The patient was extubated on the fifth day after admission once her vitals were stable. Unfortunately, she then developed an intracranial bleed. She was ultimately transferred to another facility with the expectation of being evaluated by a neurosurgeon for the bleed. This patient was diagnosed with serotonin syndrome.




J Med Cases. 2016;7(12):554-557
doi: https://doi.org/10.14740/jmc2702e

Keywords


Serotonin syndrome; Escitalopram; Tramadol

Full Text: HTML PDF
 

Browse  Journals  

     

Journal of clinical Medicine Research

Journal of Endocrinology and Metabolism

Journal of Clinical Gynecology and Obstetrics

World Journal of Oncology

Gastroenterology Research

Journal of Hematology

Journal of Medical Cases

Journal of Current Surgery

Clinical Infection and Immunity

Cardiology Research

World Journal of Nephrology and Urology

Cellular and Molecular Medicine Research

Journal of Neurology Research

International Journal of Clinical Pediatrics

 

 

 

 

 

Journal of Medical Cases, monthly, ISSN 1923-4155 (print), 1923-4163 (online), published by Elmer Press Inc.            
The content of this site is intended for health care professionals.
This is an open-access journal distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License, which permits unrestricted
non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Creative Commons Attribution license (Attribution-NonCommercial 4.0 International CC-BY-NC 4.0)


This journal follows the International Committee of Medical Journal Editors (ICMJE) recommendations for manuscripts submitted to biomedical journals,
the Committee on Publication Ethics (COPE) guidelines, and the Principles of Transparency and Best Practice in Scholarly Publishing.

website: www.journalmc.org   editorial contact: editor@journalmc.org
Address: 9225 Leslie Street, Suite 201, Richmond Hill, Ontario, L4B 3H6, Canada

© Elmer Press Inc. All Rights Reserved.